Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 340, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 30, 2024, 4:20 PM CDT for Bond County, Fayette County, Montgomery County, Illinois. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2024, 4:20 PM CDT (21:20 UTC)
- Expired
- Jul 30, 2024, 5:15 PM CDT
- In force
- 55 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bond County, IL, Fayette County, IL, Montgomery County, IL
The radar
The Lincoln radar (KILX), 135 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 4:50 PM CDT | TSTM WND DMG | 1 S Saint Elmo, IL | trees and power lines down. time approximate. location approximate. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 2:58 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
420
WUUS53 KLSX 302120
SVRLSX
ILC005-051-135-302215-
/O.NEW.KLSX.SV.W.0340.240730T2120Z-240730T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
420 PM CDT Tue Jul 30 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Eastern Bond County in south central Illinois...
Fayette County in south central Illinois...
Southern Montgomery County in south central Illinois...
* Until 515 PM CDT.
* At 419 PM CDT, severe thunderstorms were located along a line
extending from near Cowden to near Reno, moving southeast at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Vandalia, Van Burensburg, Wrights Corner, and Woburn around 425 PM
CDT.
Mulberry Grove around 430 PM CDT.
Greenville, St. Elmo, and Brownstown around 435 PM CDT.
Other locations in the path of these severe thunderstorms include
Shobonier and Farina.
This includes the following highways...
Interstate 70 in Illinois between exits 45 and 76.
Interstate 57 in Illinois near exit 135.
This also includes Ramsey Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3883 8870 3882 8913 3874 8914 3874 8928
3914 8961 3925 8914 3922 8914 3922 8881
3891 8881 3892 8869
TIME...MOT...LOC 2119Z 293DEG 35KT 3920 8886 3901 8951
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRC3 follow-up statements
682
WWUS53 KLSX 302138
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
438 PM CDT Tue Jul 30 2024
ILC135-302147-
/O.CAN.KLSX.SV.W.0340.000000T0000Z-240730T2215Z/
Montgomery IL-
438 PM CDT Tue Jul 30 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONTGOMERY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Illinois.
&&
LAT...LON 3883 8870 3882 8913 3874 8914 3874 8928
3896 8946 3903 8925 3922 8894 3922 8881
3891 8881 3892 8869
TIME...MOT...LOC 2137Z 270DEG 35KT 3914 8866 3896 8931
$$
ILC005-051-302215-
/O.CON.KLSX.SV.W.0340.000000T0000Z-240730T2215Z/
Bond IL-Fayette IL-
438 PM CDT Tue Jul 30 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN BOND AND FAYETTE COUNTIES...
At 437 PM CDT, severe thunderstorms were located along a line
extending from near Shumway to near Woburn, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Vandalia, St. Elmo and Brownstown.
This includes the following highways...
Interstate 70 in Illinois between exits 45 and 76.
Interstate 57 in Illinois near exit 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3883 8870 3882 8913 3874 8914 3874 8928
3896 8946 3903 8925 3922 8894 3922 8881
3891 8881 3892 8869
TIME...MOT...LOC 2137Z 270DEG 35KT 3914 8866 3896 8931
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
19952
WWUS53 KLSX 302147
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
447 PM CDT Tue Jul 30 2024
ILC005-302157-
/O.CAN.KLSX.SV.W.0340.000000T0000Z-240730T2215Z/
Bond IL-
447 PM CDT Tue Jul 30 2024
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOND COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Illinois.
&&
LAT...LON 3883 8870 3882 8913 3874 8914 3874 8925
3898 8926 3922 8881 3891 8881 3892 8869
TIME...MOT...LOC 2147Z 293DEG 35KT 3911 8857 3893 8922
$$
ILC051-302215-
/O.CON.KLSX.SV.W.0340.000000T0000Z-240730T2215Z/
Fayette IL-
447 PM CDT Tue Jul 30 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR FAYETTE COUNTY...
At 447 PM CDT, severe thunderstorms were located along a line
extending from Effingham to near Mulberry Grove, moving southeast at
40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Vandalia, St. Elmo, Brownstown, Mulberry Grove, Farina, Wrights
Corner, Shobonier, Avena, La Clede, Pittsburg, Shafter, St. Peter,
Loogootee, St. James, St. Paul, and Hagerstown.
This includes the following highways...
Interstate 70 in Illinois between exits 61 and 76.
Interstate 57 in Illinois near exit 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3883 8870 3882 8913 3874 8914 3874 8925
3898 8926 3922 8881 3891 8881 3892 8869
TIME...MOT...LOC 2147Z 293DEG 35KT 3911 8857 3893 8922
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRC016
WWUS53 KLSX 302205
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
505 PM CDT Tue Jul 30 2024
ILC051-302215-
/O.CON.KLSX.SV.W.0340.000000T0000Z-240730T2215Z/
Fayette IL-
505 PM CDT Tue Jul 30 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN FAYETTE COUNTY...
At 504 PM CDT, severe thunderstorms were located along a line
extending from near Watson to near Kinmundy, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
St. Elmo, Farina, La Clede, St. Peter, Loogootee, St. James, and St.
Paul.
This includes the following highways...
Interstate 70 in Illinois near exit 76.
Interstate 57 in Illinois near exit 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3882 8903 3907 8881 3891 8881 3892 8869
3883 8870
TIME...MOT...LOC 2204Z 282DEG 36KT 3899 8850 3881 8894
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:29 PM CDT, 51 minutes earlier. Its key messages:
- Strong to severe thunderstorms will impact portions of central and eastern Missouri and southwest Illinois through this evening. Damaging winds up to 70+ mph are the primary threat.
- Heat and humidity will persist through Thursday resulting in dangerous conditions and afteroon heat indices of 105-110+ degrees.
- After this evening, there are additional chances of showers and thunderstorms through Thursday night but confidence in their occurence and evolution are low. If storms are more organized then there could be additional opportunities for strong to severe storms.
Area forecast discussion, Jul 30, 3:29 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
329 PM CDT Tue Jul 30 2024
.KEY MESSAGES...
- Strong to severe thunderstorms will impact portions of central
and eastern Missouri and southwest Illinois through this
evening. Damaging winds up to 70+ mph are the primary threat.
- Heat and humidity will persist through Thursday resulting in
dangerous conditions and afteroon heat indices of 105-110+
degrees.
- After this evening, there are additional chances of showers and
thunderstorms through Thursday night but confidence in their
occurence and evolution are low. If storms are more organized
then there could be additional opportunities for strong to
severe storms.
&&
.SHORT TERM... (Through Late Wednesday Night)
Issued at 315 PM CDT Tue Jul 30 2024
Convective trends thus far this afternoon have not been what was
previously anticipated and the forecast for the remainder of the
afternoon into the evening has greater uncertainty than normal.
The forward propagating MCS that was over south-central IA this
morning lost all of its organization as it tracked into NE MO but
the remnant outflow boundary has persisted. Currently that
boundary extends from west-central IL through NE MO and intersects
another earlier boundary in central MO where there has been an
uptick in robust thunderstorms. Meanwhile the boundary is
becoming more active as it moves southeast towards Litchfield.
The air mass ahead of the southward moving outflow boundary is
very unstable with MLCAPE of 4000+ J/KG throughout central and
east-central MO into southwest IL with little or no CIN and
effective shear of 40+ knots. The anticipation is that the storms
in central MO will become more organized and move southeastward
along the instability gradient, with additional storms forming
along the expanse of the southeastward moving boundary as it moves
into the more unstable air across east-central MO and southwest
IL. Damaging winds still appear the predominant severe threat, and
they could be 70+ mph if we can get an organized forward moving
MCS or multiple bows to evolve.
If this activity does evolve as we are thinking, then it should
largely exit the area by 01z or so. I have left some low POPs in
the wake of the this activity across eastern MO and western IL the
remainder of the night where I could see a westerly LLJ
interacting with a trailing outflow boundary to support storms but
this evolution is highly uncertain. There will be an additional
threat of storms across NE MO and west central IL late overnight
through Wednesday morning to account for the impacts from a
potential upstream MCS or a remnant boundary from one further
north. The current thought is the main chance of showers and
storms on Wednesday will be relegated to the morning across NE MO
and west-central through south-central IL. By afternoon it
appears that the expanding Southern Plains upper high and rising
heights aloft and mid-level warming will largely CAP convective
chances through the afternoon.
There are no changes to the heat headlines on Wednesday with the
combination of heat advisories and excessive heat warnings still on
track with highs in the 90s and dew points in the 70s supporting
afternoon heat index values of 105-110+ degrees.
Glass
&&
.LONG TERM... (Thursday through Next Tuesday)
Issued at 315 PM CDT Tue Jul 30 2024
An upper trof digging from the upper MS Valley southeastward
through the Great Lakes/Mid MS Valley and into the Ohio Valley
Thursday-Thursday night will finally send a cold front through
the area late Thursday and Thursday night. Thursday should be the
last day of dangerous heat and current advisories and warnings
still look on track. A threat of showers and thunderstorms will
accompany the advancing cold front.
Large scale amplification Friday-Saturday will result in deepening
of the progressive upper trof in the eastern U.S. with a large ridge
in the west. Cooler and less humid air attendant with the cold fropa
and this pattern change will result in more seasonable temperatures.
By early next week there are signals the upper ridge/high may
build back into the region from the west with a return of dangerous
heat by Tuesday.
Glass
&&
.AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1237 PM CDT Tue Jul 30 2024
The complex of showers and thunderstorms in southeast IA is
currently in its weakest state thus far today. That should change
this afternoon as it re-intensifies and moves southeastward into
more unstable air. With the exception of KJEF and KCOU, the new
TAFs reflect this evolution with a bowing line of storms expected,
impacting the terminals with strong and gusty winds and reduced
visibility. I have forecast roughly a 2 hour window centered
around the most favorable timing, and once the storms move through
I think it should largely be dry and VFR for the remainder of the
TAF period. The exception is KUIN which might see another round of
storms early on Wednesday morning but confidence is low. As far as
KJEF and KCOU, confidence is less on whether storms this afternoon
will impact the terminals or remain to their east hence I just
have included a VCTS.
Glass
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT Thursday for Crawford MO-Iron MO-
Madison MO-Reynolds MO-Saint Francois MO-Washington MO.
Excessive Heat Warning until 7 PM CDT Thursday for Audrain MO-
Boone MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-
Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau
MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint
Charles MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Shelby MO-Warren MO.
IL...Heat Advisory until 7 PM CDT Thursday for Adams IL-Bond IL-Brown
IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
Macoupin IL-Marion IL-Montgomery IL-Pike IL.
Excessive Heat Warning until 7 PM CDT Thursday for Madison IL-
Monroe IL-Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Jul 30, 3:48 PM CDT, 32 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 348 PM CDT Tue Jul 30 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-312100- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 348 PM CDT Tue Jul 30 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms will impact a large portion of the area into this evening with scattered severe thunderstorms across parts of eastern Missouri and western Illinois. Damaging winds of 60-75 mph are possible with the most intense storms, along with isolated tornadoes and a few instances of large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Dangerous heat and humidity is expected across the area through Thursday. See the Excessive Heat Warning and Heat Advisory for additional information. There are chances of thunderstorms across portions of the area at times Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Glass
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:41 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Montgomery | 49 min |
| Jul 29, 8:09 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette | 51 min |
| Jul 29, 8:11 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Macoupin, Madison | 49 min |
| Jul 29, 8:27 PM CDT | Severe Thunderstorm Warning | LSX | Bond | 32 min |
| Jul 29, 8:44 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Marion | 61 min |
| Jul 29, 8:50 PM CDT | Tornado Warning | LSX | Bond, Madison | 27 min |
| Jul 29, 8:52 PM CDT | Tornado Warning | LSX | Fayette, Marion | 38 min |
| Jul 29, 9:16 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Madison | 59 min |
| Jul 29, 9:17 PM CDT | Flash Flood Warning | LSX | Fayette | 3 hr |
| Jul 29, 10:00 PM CDT | Areal Flood Advisory | LSX | Bond, Clinton, Madison | 57 min |
| Jul 29, 10:33 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Washington | 42 min |
| Jul 29, 10:57 PM CDT | Flash Flood Warning | LSX | Bond, Clinton, Madison | 4 hr |
| Jul 29, 11:38 PM CDT | Areal Flood Advisory | LSX | Madison | 4 hr |
| Jul 29, 11:50 PM CDT | Areal Flood Advisory | LSX | Clinton, Saint Clair, Washington | 4 hr |
| Jul 30, 6:20 AM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown | 40 min |
| Jul 30, 6:42 AM CDT | River Flood Warning | LSX | Clinton | 7 hr |
| Jul 30, 4:24 PM CDT | Areal Flood Advisory | LSX | Fayette, Montgomery | 3 hr |
| Jul 30, 5:01 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 16 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.